Itchy Rash On Legs And Arms. What Could Cause This?

Question

Asked by cynda

Itchy Rash On Legs And Arms. What Could Cause This?

About three months ago, I developed a rash on my legs and arms. It started on the front of my left leg and spread to the top of my legs. My doctor prescribed prednisone and the rash cleared up but once the treatment ended, the rash reappeared. My doctor thinks it might be an allergic reaction but at 55 years old I have never had allergies before. I changed to free and clear detergent and have not changed any other soaps or detergents.

Answer

It is quite possible to have no allergic reaction to something and then suddenly develop one. As our bodies change, so do how they react to different things, including foods, plants, etc.

It is great that you are working with a doctor to undercover the cause of your rash. Has your doctor referred you to an allergist or a dermatologist? That might be a good step to take.

I read some of the responses below and saw a number of people who found they had reactions to Splenda (aspartame) and once they stopped using it, the rash and itchiness went away. I did some research and according to a document by the FDA, of the people who complained of an adverse reaction to aspartame, 8 percent said they had itchiness without a rash and 5 percent said they developed hives. Based on this, if you use artificial sweeteners containing aspartame, it might be worth cutting them out for a little while to see if it makes any difference.

If the rash continues, you might need to try an elimination diet, where you either go to only a few foods and start adding foods back to determine what is causing the allergy or start eliminating one product or ingredient at a time. I would suggest talking to an allergist first to find out if he can speed up this process through some testing.

For more information:

Can Nickel Cause Skin Rashes? Health Central Explains

**A Rash or Skin Allergies?    **

Answered by Eileen Bailey